Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

On certain character sums over $\protect\mathbb F_q[T]$


Author: Chih-Nung Hsu
Journal: Proc. Amer. Math. Soc. 126 (1998), 647-652
MSC (1991): Primary 11A07; Secondary 11L40, 11N05
MathSciNet review: 1469411
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let ${\mathbb F}_{\!q}$ be the finite field with $q$ elements and let $\mathbf{A}$ denote the ring of polynomials in one variable with coefficients in ${\mathbb F}_{\!q}$. Let $P$ be a monic polynomial irreducible in $\mathbf{A}$. We obtain a bound for the least degree of a monic polynomial irreducible in $\mathbf{A}$ ($q$ odd) which is a quadratic non-residue modulo $P$. We also find a bound for the least degree of a monic polynomial irreducible in $\mathbf{A}$ which is a primitive root modulo $P$.


References [Enhancements On Off] (What's this?)

  • 1. N. C. Ankeny, The least quadratic non residue, Ann. of Math. (2) 55 (1952), 65–72. MR 0045159
  • 2. E. Artin, `Quadratische Körper im Gebiete der höheren Kongruenzen I, II', Math. Zeitschrift 19 (1924), pp. 153-246.
  • 3. Gove W. Effinger and David R. Hayes, Additive number theory of polynomials over a finite field, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1991. Oxford Science Publications. MR 1143282
  • 4. G. H. Hardy and E. M. Wright, `An Introduction to the Theory of Numbers', Oxford, Clarendon Press (1945). MR 16:673c (3rd ed.)
  • 5. Serguei A. Stepanov, Arithmetic of algebraic curves, Monographs in Contemporary Mathematics, Consultants Bureau, New York, 1994. Translated from the Russian by Irene Aleksanova. MR 1321599

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 11A07, 11L40, 11N05

Retrieve articles in all journals with MSC (1991): 11A07, 11L40, 11N05


Additional Information

Chih-Nung Hsu
Affiliation: Department of Mathematics, National Taiwan Normal University, 88 Sec. 4 Ting-Chou Road, Taipei, Taiwan
Email: maco@math.ntnu.edu.tw

DOI: https://doi.org/10.1090/S0002-9939-98-04582-1
Keywords: Riemann Hypothesis, quadratic non-residues, primitive roots
Received by editor(s): August 20, 1996
Communicated by: Dennis A. Hejhal
Article copyright: © Copyright 1998 American Mathematical Society